South Carolina, 2004Flash Flooding in South Carolina, August 29, 2004
August 29, 2004 · NWS CHS · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 29, 3:31 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 29, 3:31 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
431 AM EDT SUN AUG 29 2004
...HURRICANE WARNING CONTINUES FOR THE SOUTH CAROLINA COAST...
.SHORT TERM /TODAY AND TONIGHT/...
GASTON MOVING FASTER THAN PREVIOUS GUIDANCE AND SHOULD MAKE LANDFALL
ALONG THE CHARLESTON COUNTY COAST NEAR THE ISLE OF PALMS THIS
MORNING. VERY HEAVY RAINFALL EXPECTED THROUGH THE MORNING HOURS.
FLOODING IS LIKELY IN CHARLESTON COUNTY NEAR THE HIGH TIDE THIS
MORNING AROUND 8AM. HEAVY RAIN NOT EXPECTED TO PUSH AS FAR WEST AS
JASPER...HAMPTON AND ALLENDALE COUNTIES SO WILL DROP THEM FROM THE
FLOOD WATCH. WINDS SHOULD GUST NEAR HURRICANE FORCE FROM FOLLY BEACH
NORTH TO BULLS BAY. EXPECT TROPICAL STORM FORCE WINDS INLAND IN
DORCHESTER AND BERKELEY COUNTIES THIS MORNING AS WELL. THE GEORGIA
COAST WILL BE DROPPED FROM THE TROPICAL STORM WATCH SINCE THE STORM
HAS A DEFINITE NORTH MOTION.
GASTON WILL PUSH INLAND THIS MORNING BUT HEAVY RAIN AND WIND ON
THE BACKSIDE OF THE STORM WILL CONTINUE. THE STORM WILL MOVE NORTH
OF THE CWFA BY TONIGHT.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
REMNANTS OF GASTON EXPECTED TO HEAD TOWARD THE DELMARVA MON NIGHT
LEAVING AN ELONGATED SFC TROF IN ITS WAKE...FROM THE EASTERN
CAROLINAS TO CENTRAL/SOUTHERN GEORGIA ON TUE LINGERING INTO WED.
HIGH PRES WILL BUILD N OF THE REGION LATE WED INTO FRI WITH THE OLD
FRONT STATIONARY SOMEWHERE IN S GEORGIA. WILL CONTINUE OUR PREVIOUS
TREND OF 20/30 POPS FOR THE EXTENDED PERIODS. HURRICANE FRANCES WILL
BE THE MAIN FEATURE TO WATCH FOR NEXT WEEKEND.
&&
.MARINE...
OFFSHORE TRAJECTORY OVER THE GA WATERS WITH WINDS AROUND 15 KT HAS
ALLOWED SEAS TO DROP TO AROUND 5 FT AT GRAYS REEF. NEAR 60
NM...HOWEVER SEAS ARE STILL HOVERING AT 12 FT WITH AS HIGH AS 17 FT
AT 41004 PREVIOUSLY. WINDS HAVE DROPPED AT THE R2 TOWER TO 22 KT BUT
REMAIN AT 34 KT AT R8. AS THE SYSTEM CONTINUES TO LIFT N...EXPECT
CONDITIONS TO SLOWLY DROP THROUGH THE DAY. WILL DROP THE TROPICAL
STORM WATCH FOR THE GA WATERS OUT 20 NM IN COORDINATION WITH TPC
FCST. WILL LOWER THE HURRICANE WARNING OVER THE GEORGIA WATERS TO A
TROPICAL STORM WARNING DUE TO THE LOCATION OF THE SYSTEM AND LATEST
OBS.
THE WORST OF IT IS NOT OVER YET FOR THE SC WATERS...HOWEVER. SEAS
NEARSHORE IN THE SC WATERS ARE EXPECTED TO CONTINUE TO RISE AS THE
SYSTEM NEARS LANDFALL. HAVE SEEN GUSTS TO 40 KT AT FBIS1 THIS HOUR.
NOT MUCH CHANGE TO EXPECTED MAX CONDITIONS HOWEVER WITH HURRICANE
FORCE WINDS STILL POSSIBLE WITH THE SYSTEM AROUND THE TIME OF
LANDFALL.
&&
.AVIATION...
FOR THE CHS TERMINAL...HEAVIER PRECIP HAS REALLY BEGUN TO MAKE
PROGRESS INLAND THE PAST FEW HOURS. THIS PRECIP HAS BROUGHT SOME
HIGHER GUSTS TO THE SFC AND SHOULD SEE A CONTINUAL INCREASE IN WINDS
THROUGH THE MORNING. POTENTIAL IFR CONDITIONS AT CHS DURING PRECIP.
EXPECT PRECIP TO TAPER OFF IN THE WAKE OF THE TROPICAL SYSTEM THIS
AFTN.
NOT REAL IMPRESSED WITH THE POTENTIAL FOR TSTMS AT SAV ASSOCIATED
WITH THE TROPICAL SYSTEM...HOWEVER ONCE THE SUN BREAKS OUT...COULD
SEE TSTM DEVELOPMENT. HAVE PUT IN A PROB30 FOR THIS POTENTIAL
ACTIVITY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...HURRICANE WARNING SCZ043-047>051.
INLAND TROPICAL STORM WIND WARNING SCZ044-045.
FLOOD WATCH SCZ043>045-048>050.
MARINE...HURRICANE WARNING AMZ330-350-352.
TROPICAL STORM WARNING AMZ374.
&&
SCW/SLFHazardous weather outlook, Aug 29, 4:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
510 AM EDT SUN AUG 29 2004
AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-300900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
510 AM EDT SUN AUG 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.TROPICAL WEATHER...TROPICAL STORM GASTON WILL MOVE ASHORE IN
NORTHERN CHARLESTON COUNTY THIS MORNING. A HURRICANE WARNING IS IN
EFFECT FOR ALL OF COASTAL SOUTHEAST SOUTH CAROLINA AND ADJACENT
COASTAL WATERS. A TROPICAL STORM WARNING IS EFFECT FOR THE OFFSHORE
GEORGIA WATERS.
AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR BERKELEY AND
DORCHESTER COUNTIES.
A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN SOUTH CAROLINA.
PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE
CENTER AND THE LATEST TROPICAL STORM LOCAL STATEMENTS FROM THE
NATIONAL WEATHER SERVICE IN CHARLESTON FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED TODAY.
Flash Flood, Charleston
- When
- August 29, 6:00 AM EST to 12:00 PM EST
- Where
- Charleston County, Sullivans Is
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.749, -79.942 (the zone’s center; the record gives no point)
Heavy rain bands from Tropical Storm Gaston moved across northern Charleston county for several hours dumping an estimated 6 to 10 inches of rain on Sullivan's Island, the Isle of Palms, and Mount Pleasant. Numerous roads were flooded and retention ponds overflowed into streets. Several homes and businesses were flooded.
Flash Flood, Berkeley
- When
- August 29, 8:00 AM EST to 5:00 PM EST
- Where
- Berkeley County, Wando
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.198, -79.951 (the zone’s center; the record gives no point)
Heavy rain bands from Tropical Storm Gaston persisted all day causing significant flooding across the county. Radar estimated up to 15 inches of rain fell in the St. Stephen area with much of the rest of the county receiving an estimated 6 to 12 inches of rain. Numerous roads were flooded across the county. Twenty structures sustained major damage or were destroyed by flooding. Dozens of structures sustained minor damage. Numerous evacuations and road closures occurred in the northern part of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in South Carolina, August 29, 2004$17 million · 3 events
- Flash Flooding and Hail in New York, August 29, 2004$772,000 · 1.75 in hail · 8 events
- Tropical Storm in South Carolina, August 29 to 30, 2004$320,000 · 7 events
- Flash Flood in South Carolina, August 29, 2004$400,000 · 1 event
- Flash Flooding in South Carolina, August 29, 2004$300,000 · 2 events
- Lightning Strikes in Georgia, August 29, 2004$260,000 · 2 events
- Hail in Texas, August 29, 2004$250,000 · 1 in hail · 1 event
- Flash Flood in New York, August 29, 2004$160,000 · 1 event
- Damaging Wind in New York, August 29, 2004$100,000 · 60 kt wind · 1 event
- Lightning Strike in New York, August 29, 2004$100,000 · 1 event
- Lightning Strike in New York, August 29, 20045 injured · 1 event
- Flash Flood in New York, August 29, 2004$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422543, 5422544.